Australia pulls Nurofen products over ‘misleading claims’
14 December 2015
- From the section Business
An Australian court has ordered products in the Nurofen pain relief range off the shelves, saying the UK-based manufacturer misled consumers.
The court said products marketed to treat specific pains, such as migraines, were identical to one another.
Research also found the products were sold for almost double the price of Nurofen’s standard product.
Manufacturer Reckitt Benckiser said the case related only to Australia.
It said the ruling would not be applicable in other countries, including the UK.
Reckitt Benckiser said it would comply with the Australian court order and that it “did not set out to mislead consumers”.
Australia’s consumer watchdog brought the matter to court earlier this year.
The Federal Court of Australia said the products must be taken off Australian shelves within three months.
The products affected by the order include Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache.
The retail price for each of the pain-specific products was also found to be “significantly higher than that of other comparable analgesic products which also act as general pain relievers,” the Australian Competition and Consumer Commission (ACC) said.
The watchdog said the court had found each product “was formulated to treat a particular type of pain; and solely or specifically treated a particular type of pain” – but that each product contained the same active ingredient, ibuprofen lysine 342mg.
However the products were found to be “no more effective at treating the type of pain described on its packaging than any of the other Nurofen specific pain products.”
Reckitt Benckiser is a British-based consumer goods manufacturer and makes products including Nurofen, Dettol and Harpic, among others.
It has been ordered to publish correction notices in newspapers and on its website and to pay the ACCC’s court costs.
This post was written by FSB News